Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the analyticity of the semigroup generated by the Stokes operator with Neumann-type boundary conditions on Lipschitz subdomains of Riemannian manifolds

Authors: Marius Mitrea and Sylvie Monniaux
Journal: Trans. Amer. Math. Soc. 361 (2009), 3125-3157
MSC (2000): Primary 42B30, 46A16; Secondary 46E35, 35J25
Published electronically: December 30, 2008
MathSciNet review: 2485421
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the analyticity of the semigroup generated by the Stokes operator equipped with Neumann-type boundary conditions on $ L^p$ spaces in Lipschitz domains. Our strategy is to regularize this operator by considering the Hodge Laplacian, which has the additional property that it commutes with the Leray projection.

References [Enhancements On Off] (What's this?)

  • 1. S.Agmon, On the eigenfunctions and on the eigenvalues of general elliptic boundary value problems, Comm. Pure Appl. Math., 15 (1962), 119-147. MR 0147774 (26:5288)
  • 2. P.Auscher, S.Hofmann, M.Lacey, A.McIntosh and P.Tchamitchian, The solution of the Kato square root problem for second order elliptic operators on $ {\mathbb{R}}^n$, Ann. of Math. (2), 156 (2002), no. 2, 633-654. MR 1933726 (2004c:47096c)
  • 3. T.Akiyama, H.Kasai, Y.Shibata and M.Tsutsumi, The $ L^p$ approach to the Laplace system with some boundary conditions and applying to the parabolic system, unpublished lecture notes, 1999.
  • 4. T.Akiyama, H.Kasai, Y.Shibata and M.Tsutsumi, On a resolvent estimate of a system of Laplace operators with perfect wall condition, Funkcial. Ekvac., 47 (2004), no. 3, 361-394. MR 2126323 (2005m:35076)
  • 5. V.Barbu, T.Havarneanu, C.Popa and S.S.Sritharan, Exact controllability for the magnetohydrodynamic equations, Comm. Pure Appl. Math., 56 (2003), no. 6, 732-783. MR 1959739 (2004b:93012)
  • 6. P.E.Conner, The Neumann's problem for differential forms on Riemannian manifolds, Mem. Amer. Math. Soc., No. 20, 1956. MR 0078467 (17:1197e)
  • 7. T.G.Cowling, Magnetohydrodynamics, Interscience Tracts on Physics and Astronomy, No. 4, Interscience Publishers, Inc., New York, London, 1957. MR 0098556 (20:5013)
  • 8. R.Dautray and J.-L.Lions, Analyse Mathématique et Calcul Numérique pour les Sciences et les Techniques, Vol. 8, Évolution: Semi-groupe, Variationnel. Masson, Paris, 1988. MR 1016605 (90m:00006b)
  • 9. P.Deuring, $ L^p$-theory for the Stokes system in 3D domains with conical boundary points, Indiana Univ. Math. J., 47 (1998), 11-47. MR 1631608 (99j:35162)
  • 10. E.B.Fabes, J.E.Lewis and N.M.Rivière, Boundary value problems for the Navier-Stokes equations, Amer. J. Math., 99 (1977), no. 3, 626-668. MR 0460928 (57:919)
  • 11. E.Fabes, O.Mendez and M.Mitrea, Potential operators on Besov spaces and the Poisson equation with Dirichlet and Neumann boundary conditions on Lipschitz domains, J. Funct. Anal., 159 (1998), no.2, 323-368. MR 1658089 (99j:35036)
  • 12. Y.Giga, Analyticity of the semigroup generated by the Stokes operator in $ L_r$ spaces, Math. Z., 178 (1981), no. 3, 297-329. MR 635201 (83e:47028)
  • 13. D.Jerison and C.Kenig, The inhomogeneous Dirichlet problem in Lipschitz domains, J. Funct. Anal., 130 (1995), 161-219. MR 1331981 (96b:35042)
  • 14. A.Jonsson and H.Wallin, Function Spaces on Subsets of $ {\mathbb{R}}^n$, Harwood Academic, New York, 1984. MR 820626 (87f:46056)
  • 15. T.Kato, Perturbation Theory for Linear Operators, Springer-Verlag, Berlin, 1995. MR 1335452 (96a:47025)
  • 16. L.D.Landau and E.M.Lifshitz, Electrodynamics of Continuous Media, Pergamon Press, New York; Addison-Wesley Publishing Co., Inc., Reading, Mass., 1960. MR 0121049 (22:11796)
  • 17. T.Miyakawa, The $ L^{p}$ approach to the Navier-Stokes equations with the Neumann boundary condition, Hiroshima Math. J., 10 (1980), no. 3, 517-537. MR 594132 (82c:35067)
  • 18. D.Mitrea, M.Mitrea and M.Taylor, Layer potentials, the Hodge Laplacian, and global boundary problems in nonsmooth Riemannian manifolds, Memoirs of the Amer. Math. Soc., Vol.150, No.713, 2001. MR 1809655 (2002g:58026)
  • 19. D. Mitrea and M. Mitrea, Finite energy solutions of Maxwell's equations and constructive Hodge decompositions on nonsmooth Riemannian manifolds, J. Funct. Anal., 190 (2002), 339-417. MR 1899489 (2003m:58002)
  • 20. M. Mitrea, Sharp Hodge decompositions, Maxwell's equations, and vector Poisson problems on nonsmooth, three-dimensional Riemannian manifolds, Duke Math. J., 125 (2004), 467-547. MR 2166752 (2007g:35246)
  • 21. M. Mitrea and S. Monniaux, The nonlinear Hodge-Navier-Stokes equations in Lipschitz domains, to appear in the Journal of Differential and Integral Equations, (2008).
  • 22. M. Mitrea, M.Taylor and A.Vasy, Lipschitz domains, domains with corners, and the Hodge Laplacian, Communications in PDE, 30 (2005), no. 10, 1445-1462. MR 2182300 (2006h:58029)
  • 23. A.Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences, Vol.44, Springer-Verlag, New York, 1983. MR 710486 (85g:47061)
  • 24. M.Sermange and R.Temam, Some mathematical questions related to the MHD equations, Comm. Pure Appl. Math., 36 (1983), no. 5, 635-664. MR 716200 (85k:76042)
  • 25. M.E.Taylor, Partial Differential Equations, Springer-Verlag, New York, 1996. MR 1395147 (98b:35002a)
  • 26. M.E.Taylor, Incompressible fluid flows on rough domains, pp.320-334 in Semigroups of Operators: Theory and Applications, Progr. Nonlinear Differential Equations Appl., Vol.42, Birkhäuser, Basel, 2000. MR 1788895 (2001i:35239)
  • 27. N.Yamaguchi, $ L^q$-$ L^r$ estimates of solution to the parabolic Maxwell equations and their application to the magnetohydrodynamic equations, in Proceedings of the 28th Sapporo Symposium on Partial Differential Equations, 2003.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 42B30, 46A16, 46E35, 35J25

Retrieve articles in all journals with MSC (2000): 42B30, 46A16, 46E35, 35J25

Additional Information

Marius Mitrea
Affiliation: Department of Mathematics, University of Missouri-Columbia, Columbia, Missouri 65211

Sylvie Monniaux
Affiliation: LATP - UMR 6632, Faculté des Sciences de Saint-Jérôme - Case Cour A, Université Aix-Marseille 3, F-13397 Marseille Cédex 20, France

Keywords: Hodge-Laplacian, Lipschitz domains, analytic semigroup
Received by editor(s): June 25, 2007
Published electronically: December 30, 2008
Additional Notes: The first author was supported by the NSF grants DMS - 0400639 and DMS FRG - 0456306.
The second author was supported by a UMC Miller Scholarship grant.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society